Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 49, NWS Norman, OK

March 24, 1996Carter County, Jefferson County, Stephens County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Mar 24, 1996, 12:10 PM CST for Carter County, Jefferson County, Stephens County, Oklahoma. It was in force for 50 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 24, 1996, 12:10 PM CST (18:10 UTC)
Expired
Mar 24, 1996, 1:00 PM CST
In force
50 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Carter County, OK, Jefferson County, OK, Stephens County, OK

What was reported inside it

TimeReportWhereRemark
Mar 24, 12:45 PM CSTHail 0.75Loco, OK
Mar 24, 12:50 PM CSTThunderstorm WindRingling, OK
Mar 24, 1:00 PM CSTHail 0.88Fox, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 6.2 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1996-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1996-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 247 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS1 KOKC 241809 RRA
SVROKC
OKC019-067-137-241900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1210 PM CST SUN MAR 24 1996

THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 100 PM CST FOR
PEOPLE IN THE FOLLOWING COUNTIES

IN SOUTHEASTERN OKLAHOMA
     WESTERN CARTER

IN SOUTHWESTERN OKLAHOMA
     JEFFERSON AND SOUTHEASTERN STEPHENS

INCLUDING THE FOLLOWING LOCATIONS
     ALMA...ALPERS...CORNISH...COUNTYLINE...FOX...GRADY...GRAHAM
     ...HEALDTON...LOCO...MILO...OSCAR...POOLEVILLE...RATLIFF
     CITY...RINGLING...RYAN...SUGDEN...TATUMS...TUSSY...VELMA...
     WIRT AND WOODFORD

AT 1210 PM CST DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS JUST WEST OF
LOCO IN STEPHENS COUNTY AND JUST SOUTHWEST OF RYAN IN JEFFERSON COUNTY.
MOVEMENT IS NORTHEAST AT 35 TO 40 MPH.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS 60 MPH OR HIGHER...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND HEAVY RAIN.  MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
HEAVY RAINS FLOOD ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE
WATER COVERS THE ROAD.

CHURCHILL

LAT...LON 3438  9725 3391  9779 3404  9808 3451  9763
          3451  9739

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 10:30 AM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Mar 24, 10:30 AM CST, 1 hour 40 minutes before
FPUS3 KOKC 241616
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1030 AM CST SUN MAR 24 1996

THUNDERSTORM CONTINUE TO DEVELOP AHEAD OF APPROACHING COLD FRONT/DRYLINE
IN WESTERN AND CENTRAL OKLAHOMA. FORECAST WORDING WILL BE UPDATED BUT NO
OTHER CHANGES ATTM.

.OKC...
OK...WIND ADVSY TDA ZNS4>31..33>41..44>46..50.
     CAUTION LAKES TDA ZNS 32..42..43..47>49..51>53
TX...WIND ADVSY TDA ZNS 83>90

In the hours before

Special weather statement, Mar 24, 6:24 AM CST, 5 hours 46 minutes before
OKZ004>053-TXZ083>090-241600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
630 AM CST SUN MAR 24 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE MORNING
TO EARLY THIS EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST
OKLAHOMA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALSO EXISTS FOR MUCH OF CENTRAL OKLAHOMA FROM THIS MORNING
UNTIL MID AFTERNOON.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE STRONG WINDS AND
HAIL... ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN
THE MODERATE RISK AREA.

A STRONG UPPER AIR DISTURBANCE IN NEW MEXICO EARLY SUNDAY MORNING WILL
MOVE INTO NORTHEAST KANSAS BY EARLY THIS EVENING. MEANWHILE... SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING IN WESTERN PORTIONS
OF OKLAHOMA AND NORTH TEXAS ALONG AND AHEAD OF A DRYLINE. A COLD FRONT
MOVING INTO NORTHWEST OKLAHOMA TODAY WILL PROVIDE A SECOND FOCUS FOR
THUNDERSTORM DEVELOPMENT.

STRONG WINDS OF 50 TO 100 MPH AT MID AND UPPER LEVELS OF THE ATMOSPHERE
MOVING INTO THE SOUTHERN PLAINS WILL INCREASE THE THREAT OF HIGH WINDS
IN SOME THUNDERSTORMS.

LIMITING FACTORS FOR WIDESPREAD SEVERE WEATHER... ESPECIALLY THIS
MORNING... WILL BE MARGINAL INSTABILITIES. HOWEVER... DAYTIME HEATING...
COMBINED WITH COOLING TEMPERATURES ALOFT... WILL RESULT IN A MORE
UNSTABLE AIRMASS ACROSS EASTERN OKLAHOMA.

SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN PORTIONS OF OKLAHOMA AND
NORTH TEXAS THIS MORNING. SPOTTERS IN CENTRAL OKLAHOMA MAY REQUIRE
ACTIVATION THROUGH MID AFTERNOON... WHILE SPOTTERS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPAvRED FOR ACTIVATION FROM LATE MORNING THROUGH EARLY
EVENING.

CS
Special weather statement, Mar 24, 6:30 AM CST, 5 hours 40 minutes before
OKZ004>053-TXZ083>090-241600-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
630 AM CST SUN MAR 24 1996

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FROM LATE MORNING
TO EARLY THIS EVENING ACROSS PORTIONS OF EAST CENTRAL AND SOUTHEAST
OKLAHOMA.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN WESTERN
PORTIONS OF OKLAHOMA AND NORTH TEXAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALSO EXISTS FOR MUCH OF CENTRAL OKLAHOMA FROM THIS MORNING
UNTIL MID AFTERNOON.

THE MAIN THREAT FROM SEVERE THUNDERSTORMS WILL BE STRONG WINDS AND
HAIL... ALTHOUGH ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN
THE MODERATE RISK AREA.

A STRONG UPPER AIR DISTURBANCE IN NEW MEXICO EARLY SUNDAY MORNING WILL
MOVE INTO NORTHEAST KANSAS BY EARLY THIS EVENING. MEANWHILE... SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS MORNING IN WESTERN PORTIONS
OF OKLAHOMA AND NORTH TEXAS ALONG AND AHEAD OF A DRYLINE. A COLD FRONT
MOVING INTO NORTHWEST OKLAHOMA TODAY WILL PROVIDE A SECOND FOCUS FOR
THUNDERSTORM DEVELOPMENT.

STRONG WINDS OF 50 TO 100 MPH AT MID AND UPPER LEVELS OF THE ATMOSPHERE
MOVING INTO THE SOUTHERN PLAINS WILL INCREASE THE THREAT OF HIGH WINDS
IN SOME THUNDERSTORMS.

LIMITING FACTORS FOR WIDESPREAD SEVERE WEATHER... ESPECIALLY THIS
MORNING... WILL BE MARGINAL INSTABILITIES. HOWEVER... DAYTIME HEATING...
COMBINED WITH COOLING TEMPERATURES ALOFT... WILL RESULT IN A MORE
UNSTABLE AIRMASS ACROSS EASTERN OKLAHOMA.

SPOTTER ACTIVATION MAY BE REQUIRED IN WESTERN PORTIONS OF OKLAHOMA AND
NORTH TEXAS THIS MORNING. SPOTTERS IN CENTRAL OKLAHOMA MAY REQUIRE
ACTIVATION THROUGH MID AFTERNOON... WHILE SPOTTERS IN SOUTHEAST OKLAHOMA
SHOULD BE PREPARED FOR ACTIVATION FROM LATE MORNING THROUGH EARLY
EVENING.

CS
Local storm report, Mar 24, 11:37 AM CST, 33 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1140 AM CST SUN MAR 24 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

1120 AM        RUSH SPRINGS          OK       1.00 INCH HAIL.
03/24/96       GRADY

1122 AM        AMBER                 OK       0.88 INCH HAIL.
03/24/96       GRADY

1123 AM        MARLOW                OK       0.88 INCH HAIL.
03/24/96       STEPHENS

1130 AM        2 NE MARLOW           OK       1.00 INCH HAIL.
03/24/96       STEPHENS

MCCAMMON
Local storm report, Mar 24, 11:40 AM CST, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
1140 AM CST SUN MAR 24 1996

TIME(CDT)   .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
DATE        ....COUNTY LOCATION....

1120 AM        RUSH SPRINGS          OK       1.00 INCH HAIL.
03/24/96       GRADY

1122 AM        AMBER                 OK       0.88 INCH HAIL.
03/24/96       GRADY

1123 AM        MARLOW                OK       0.88 INCH HAIL.
03/24/96       STEPHENS

1130 AM        2 NE MARLOW           OK       1.00 INCH HAIL.
03/24/96       STEPHENS

MCCAMMON

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 6:05 PM CSTTornado WarningOUNCuster25 min
Mar 23, 6:18 PM CSTSevere Thunderstorm WarningOUNDewey, Major42 min
Mar 23, 6:31 PM CSTSevere Thunderstorm WarningOUNCuster29 min
Mar 23, 6:39 PM CSTSevere Thunderstorm WarningOUNBlaine, Major36 min
Mar 23, 6:51 PM CSTSevere Thunderstorm WarningOUNJackson39 min
Mar 23, 6:58 PM CSTSevere Thunderstorm WarningOUNBlaine, Custer32 min
Mar 23, 7:13 PM CSTSevere Thunderstorm WarningOUNMajor32 min
Mar 23, 7:27 PM CSTSevere Thunderstorm WarningOUNBlaine33 min
Mar 23, 7:58 PM CSTSevere Thunderstorm WarningOUNBlaine32 min
Mar 24, 10:19 AM CSTSevere Thunderstorm WarningOUNAlfalfa26 min
Mar 24, 10:47 AM CSTSevere Thunderstorm WarningOUNCaddo, Comanche43 min
Mar 24, 11:04 AM CSTSevere Thunderstorm WarningOUNGrady, Stephens41 min
Mar 24, 11:28 AM CSTSevere Thunderstorm WarningOUNGrady, McClain32 min
Mar 24, 11:38 AM CSTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan37 min
Mar 24, 11:44 AM CSTSevere Thunderstorm WarningOUNCanadian, Oklahoma46 min
Mar 24, 11:45 AM CSTSevere Thunderstorm WarningOUNCleveland, Garvin, McClain45 min
Mar 24, 12:05 PM CSTSevere Thunderstorm WarningOUNLogan, Payne40 min
Mar 24, 12:27 PM CSTSevere Thunderstorm WarningOUNGarvin, McClain63 min
Mar 24, 12:27 PM CSTSevere Thunderstorm WarningOUNCleveland, Lincoln, Oklahoma, Pottawatomie63 min
Mar 24, 12:35 PM CSTSevere Thunderstorm WarningOUNMurray40 min
Mar 24, 12:50 PM CSTSevere Thunderstorm WarningOUNCarter, Love40 min
Mar 24, 1:05 PM CSTSevere Thunderstorm WarningOUNPontotoc, Seminole55 min
Mar 24, 1:15 PM CSTSevere Thunderstorm WarningOUNMurray30 min
Mar 24, 1:27 PM CSTSevere Thunderstorm WarningOUNJohnston, Marshall63 min
Mar 24, 1:30 PM CSTSevere Thunderstorm WarningOUNCarter, Love30 min
Mar 24, 1:43 PM CSTSevere Thunderstorm WarningOUNCoal, Hughes62 min
Mar 24, 2:16 PM CSTSevere Thunderstorm WarningOUNAtoka, Bryan59 min
Mar 24, 2:55 PM CSTSevere Thunderstorm WarningOUNNoble50 min
Mar 24, 3:06 PM CSTSevere Thunderstorm WarningOUNChoctaw, Pushmataha54 min
Mar 24, 3:16 PM CSTSevere Thunderstorm WarningOUNBryan29 min
Mar 24, 3:56 PM CSTSevere Thunderstorm WarningOUNPushmataha34 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.